Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Dodge City, KS

June 19, 2018Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 8:07 PM CDT for Morton County, Kansas. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 8:07 PM CDT (01:07 UTC)
Expired
Jun 19, 2018, 9:00 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:16 PM CDTHAIL 13 S Wilburton, KS
Jun 19, 8:17 PM CDTHAIL 1.252 Ene Wilburton, KS
Jun 19, 8:30 PM CDTHAIL 22 Ene Wilburton, KS
Jun 19, 8:33 PM CDTHAIL 0.88Rolla, KS
Jun 19, 8:33 PM CDTHAIL 1.754 Ese Wilburton, KS
Jun 19, 8:35 PM CDTHAIL 18 S Rolla, KSLOTS OF QUARTER SIZE HAIL ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS53 KDDC 200107
SVRDDC
KSC129-200200-
/O.NEW.KDDC.SV.W.0217.180620T0107Z-180620T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
807 PM CDT TUE JUN 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...

* Until 900 PM CDT.

* At 807 PM CDT, a severe thunderstorm was located 4 miles north of
  Wilburton, moving east at 15 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rolla and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10181 3705 10186 3722 10184 3734 10156
      3699 10156
TIME...MOT...LOC 0107Z 252DEG 14KT 3714 10175 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
821 
WWUS53 KDDC 200130
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
830 PM CDT TUE JUN 19 2018

KSC129-200200-
/O.CON.KDDC.SV.W.0217.000000T0000Z-180620T0200Z/
Morton KS-
830 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN MORTON COUNTY...

At 830 PM CDT, a severe thunderstorm was located 5 miles south of
Rolla, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rolla and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10177 3705 10177 3715 10175 3720 10156
      3699 10156
TIME...MOT...LOC 0130Z 331DEG 21KT 3705 10166 

HAIL...1.25IN
WIND...60MPH
 
$$

TATRO
459 
WWUS53 KDDC 200137
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT TUE JUN 19 2018

KSC129-200200-
/O.CON.KDDC.SV.W.0217.000000T0000Z-180620T0200Z/
Morton KS-
837 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN MORTON COUNTY...

At 836 PM CDT, a severe thunderstorm was located 6 miles south of 
Rolla, moving southeast at 20 mph.  Trained weather spotters 
reported golf ball sized hail 4 miles southeast of Wilburton at 8:35 
PM.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10173 3705 10173 3715 10171 3717 10156
      3699 10156
TIME...MOT...LOC 0136Z 304DEG 18KT 3703 10163 

HAIL...2.00IN
WIND...60MPH
 
$$

TATRO
896 
WWUS53 KDDC 200150
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT TUE JUN 19 2018

KSC129-200200-
/O.EXP.KDDC.SV.W.0217.000000T0000Z-180620T0200Z/
Morton KS-
850 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY
WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3699 10173 3705 10173 3715 10171 3717 10156
      3699 10156
TIME...MOT...LOC 0150Z 252DEG 14KT 3705 10157 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:07 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 19, 6:07 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Tue Jun 19 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1154 AM CDT Tue Jun 19 2018

Potential for severe weather, MCS, and heavy rain setting up from
this evening through the overnight. An upper level low in Montana
will kick out a shortwave which will move from central Colorado
into western Kansas through tonight. This wave will combine with
a stationary to an eventual cold front across west central Kansas
to produce several areas of rain. The highest confidence of the
heaviest rain of possibly 2-3 inches will be along and just south
of the I-70 corridor. Models are hinting at a couple rounds of
initiation with the first being during the afternoon and then
another round of storms coming in from northeast Colorado in
association with the main shortwave and cold front.

Severe threat initially this afternoon will be a short time frame
of supercells primarily along the Colorado border where we could
see large hail and an isolated tornado threat. As the event
evolves it will quickly become a wind threat as the storms will
quickly develop into a line and move across the area.

Wednesday as the upper low progresses into Nebraska and the
shortwave move into central Kansas the rain should gradually end
from west to east through the morning into the afternoon. With the
clouds hanging around and cold air advection high temperatures
will be in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 104 PM CDT Tue Jun 19 2018

The upper level low slowly moves eastward into Iowa Wednesday
evening into Thursday morning and will bring in a second cold
front across the region. This will lead to cooler temperatures
through the day Thursday into Friday morning.

The storm system should exit the area by Friday bringing the
return of southeast winds and moisture. Both GFS and Euro hint at
convection trying to develop along a warm front as a shortwave
moves out of Colorado by the late afternoon.

The weekend has another upper level low developing in the Pacific
northwest and moving towards the Rockies with a good baroclinic
zone developing roughly along the I-70 corridor. With upslope flow
and moisture in place the possibility of another heavy rain event
and MCS could be in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 604 PM CDT Tue Jun 19 2018

Thunderstorms are likely to continue across good portions of west
central, central, and much of southwest Kansas through late tonight
increasing the potential for periods of MVFR/IFR conditions in
the vicinity of all TAF sites. Outside of storm activity,
predominately VFR conditions will persist through early Wednesday
afternoon. Gusty south winds 15 to 25kt will persist across
central and eastern portions of southwest Kansas through late this
evening as a stationary boundary remains anchored from southeast
Colorado northeast into north central Kansas. Winds will then turn
northerly 10 to 20kt early to mid Wednesday morning as a cold
front pushes across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  61  81 /  90  50  10   0
GCK  63  84  59  82 /  90  30  10   0
EHA  62  84  60  86 /  70  20  10   0
LBL  65  84  61  86 /  80  30  10   0
HYS  66  82  60  77 /  90  20  10  10
P28  69  82  64  85 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for KSZ030-031-
043>045.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Tue Jun 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected late this afternoon
into the overnight period, first across west central Kansas
spreading southeast as the night progresses. The strongest storms
will be capable of producing hail around 2 inches and winds over
70 mph. An isolated tornado can not be ruled out across west
central Kansas late this afternoon.

A flash flood watch will be in effect along the I-70 corridor late
this afternoon into the overnight period. See the latest flood
product for more information.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across south central
Kansas Wednesday morning. These storms are not expected to be
severe at this time.

A chance of thunderstorms will be possible Friday night and again
Sunday. It is too early to tell if any of these storms will become
severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed first across west central Kansas
late this afternoon spreading southeast this evening into tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 19, 7:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             12 NNE UTICA            38.81N 100.11W
06/19/2018  E1.00 INCH       TREGO              KS   PUBLIC

&&

MR
Local storm report, Jun 19, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ROLLA                   37.12N 101.63W
06/19/2018  E1.00 INCH       MORTON             KS   PUBLIC

&&

MR
Local storm report, Jun 19, 7:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ROLLA                   37.12N 101.63W
06/19/2018  E1.00 INCH       MORTON             KS   PUBLIC

&&

MR
Special weather statement, Jun 19, 8:01 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT TUE JUN 19 2018

KSZ031-045-046-200200-
Rush KS-Ellis KS-Ness KS-
801 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...RUSH AND
SOUTHERN ELLIS COUNTIES UNTIL 900 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles north of Walker to near La Crosse to
Bazine. Movement was southeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Bazine, Catherine, Otis, Bison,
Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Alexander,
Brownell, Emmeram, Nekoma, Hargrave, Pfeifer and Shaffer.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

LAT...LON 3835 9903 3839 9975 3869 9979 3869 9958
      3885 9958 3902 9904
TIME...MOT...LOC 0100Z 320DEG 26KT 3891 9907 3854 9929 3845 9969

UMSCHEID
Local storm report, Jun 19, 8:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      1 W ROLLA               37.12N 101.65W
06/19/2018                   MORTON             KS   PUBLIC

            EM REPORTED WATER OVER THE ROAD.

&&

JRJ
Local storm report, Jun 19, 8:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      2 WSW ROLLA             37.11N 101.66W
06/19/2018                   MORTON             KS   COUNTY OFFICIAL

            WATER OVER ROAD REPORTED AT COUNTY ROAD J
            AND 22 ROAD.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:19 PM CDTSevere Thunderstorm WarningDDCMorton56 min
Jun 19, 7:37 PM CDTSevere Thunderstorm WarningDDCStevens53 min
Jun 19, 7:41 PM CDTSevere Thunderstorm WarningDDCEllis17 min
Jun 19, 7:54 PM CDTFlash Flood WarningDDCMorton3 hr
Jun 19, 7:56 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
Jun 19, 8:01 PM CDTSpecial Weather StatementDDCEllis, Rush59 min
Jun 19, 8:10 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny65 min
Jun 19, 8:20 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny55 min
Jun 19, 8:36 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hamilton, Kearny, Lane, Scott54 min
Jun 19, 8:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens41 min
Jun 19, 9:17 PM CDTSpecial Weather StatementDDCSeward43 min
Jun 19, 9:22 PM CDTSpecial Weather StatementDDCMeade38 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 2 more65 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens62 min
Jun 19, 9:37 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego53 min
Jun 19, 10:03 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more57 min
Jun 19, 10:05 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Morton, Seward, Stevens55 min
Jun 19, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jun 19, 10:29 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego46 min
Jun 19, 10:31 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Ness14 min
Jun 19, 10:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more67 min
Jun 19, 10:55 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush35 min
Jun 19, 11:00 PM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Morton, Seward and 2 more60 min
Jun 19, 11:50 PM CDTAreal Flood WarningDDCTrego9 hr
Jun 19, 11:54 PM CDTAreal Flood WarningDDCMorton, Stevens9 hr
Jun 19, 11:58 PM CDTRiver Flood WarningDDCTrego20 hr
Jun 19, 11:58 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more34 min
Jun 20, 12:06 AM CDTFlash Flood WarningDDCEllis91 min
Jun 20, 12:38 AM CDTSpecial Weather StatementDDCMorton, Stanton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.